STOCK MARKET BSE NSE

Death of Assam doctor, who who used malaria drug for treatment, creates panic

A close friend of Dr Utpal Barman, 43, who worked as an anesthetist in Pratiksha Hospital in Guwahati, said he had taken two doses of the drug within a gap of a few days.

Published: 01st April 2020 01:42 PM  |   Last Updated: 01st April 2020 01:42 PM   |  A+A-

Express News Service

NEW DELHI: The sudden death of a doctor due to a massive cardiac arrest in Assam who had taken two doses of hydroxychloroquine, a malaria drug, to prevent contracting coronavirus, has caused alarm in the medical fraternity in India. The drug, originally used for lupus and rheumatoid arthritis apart from malaria, was recommended by the Indian Council of Medical Research a few days back as a prophylactic medicine for healthcare workers treating COVID-19 patients and close contacts of those who have tested positive. 
There are, however, several reports that many doctors, including those who are not involved in managing coronavirus patients, have started taking the medicine.

A close friend of Dr Utpal Barman, 43, who worked as an anesthetist in Pratiksha Hospital in Guwahati, said he had taken two doses of the drug within a gap of a few days. On Sunday, he complained of sharp chest pain. Along with hydroxycholoroquine, he had reportedly also taken arizthromycin, an antibiotic used in treatment of COVID-19, but not recommended by ICMR for prophylactic use.“We received a painc call from Dr Barman’s wife and many of us reached his home to find him writhing in pain. At first it looked like an acute myocardial infaraction or heart attack. He was rushed to Guwahati Neurology Research Centre where he died shortly,” said the doctor friend of Dr Barman.

Dr N K Hazarika, the medical superintenetent of the hospital where Dr Barman worked, said, “It can not be conclusively said whehether or not the preventive medicines he took for COVID-19 caused the heart attack but the incident has left many shaken. In this case, Dr Barman did do some self-medication without proper consulation and we have lost a dear friend and collegue.” Dr R R Gangakhedkar, in a press briefing on Monday, on being asked about the incident had said that “it is a difficult proposition that someone will have such severe side-effect of the drug unless they had cardiac disease or QT interval issue from before”.
Some doctors said while hydroxycholoquine is largely a safe medicine, it does have cardio-toxicity effect in 1-3% people, particularly those who have QT interval issues. 

“Everyone, including doctors treating COVID-19 patients, should use hydroxycholoroquine only after getting thouroughly examined for any underlying cardiac issues as there are 13-14 conditions in which this drug is not recommended,” said Dr Smit Srivastava, a cardiologist in Raipur. The day the government had notified the prophylactic use of the drug, public health experts had raised concerns about its possible misuse.

Stay up to date on all the latest Nation news with The New Indian Express App. Download now

Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

flipboard facebook twitter whatsapp